RPE tears after pegaptanib treatment in age-related macular degeneration

Louis K. Chang, Christina J. Flaxel, Andreas K. Lauer, David Sarraf

Research output: Contribution to journalArticlepeer-review

46 Scopus citations

Abstract

PURPOSE: To describe retinal pigment epithelial (RPE) tears in patients with age-related macular degeneration (AMD) status post pegaptanib (Macugen) injection. METHODS: Six eyes from six patients who developed RPE tears while undergoing treatment with pegaptanib for AMD-related fibrovascular pigment epithelial detachment (PED) and occult choroidal neovascularization (CNV) were identified retrospectively. Diagnosis of pre-pegaptanib fibrovascular PED and post-pegaptanib RPE tears were made by clinical examination, fluorescein angiography (FA), and optical coherence tomography (OCT) imaging of the macula. RESULTS: Four patients developed an RPE tear within 8 weeks after the first pegaptanib injection, while RPE tears were found in two patients following a second injection. Only one of the patients reported acute vision loss, although three of six eyes had a decrease in objective visual acuity in the affected eye to the count fingers level. All six cases displayed the classic clinical and angiographic appearance of RPE tears. In addition, OCT imaging showed an irregular, hyperreflective RPE layer with a focal defect. CONCLUSIONS: RPE tears are known to occur in the setting of PED spontaneously or after laser treatment, but have only recently been described in association with intravitreal pegaptanib. OCT imaging of eyes status post pegaptanib therapy may be helpful in identifying this complication. Patients with AMD, especially those with occult CNV and fibrovascular PED, receiving pegaptanib therapy should be monitored for RPE tears, which may warrant deferral of further injections.

Original languageEnglish (US)
Pages (from-to)857-863
Number of pages7
JournalRetina
Volume27
Issue number7
DOIs
StatePublished - Sep 1 2007

Keywords

  • Age-related macular degeneration
  • Choroidal neovascularization
  • Pegaptanib
  • Pigment epithelial detachment
  • Retinal pigment epithelium tear
  • Vascular endothelial growth factor

ASJC Scopus subject areas

  • Ophthalmology

Fingerprint

Dive into the research topics of 'RPE tears after pegaptanib treatment in age-related macular degeneration'. Together they form a unique fingerprint.

Cite this